Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 2, NWS Gray, ME

May 5, 20236 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at May 5, 2023, 3:19 PM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 6, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 5, 2023, 3:19 PM EDT (19:19 UTC)
In effect from
May 6, 2023, 8:00 AM EDT
Expired
May 6, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2023-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2023-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WHUS41 KGYX 051919
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
319 PM EDT Fri May 5 2023

MEZ023>028-NHZ014-060800-
/O.NEW.KGYX.BH.S.0002.230506T1200Z-230507T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
319 PM EDT Fri May 5 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

* WHAT... The warm air temperatures in upper 60s may cause people
  to underestimate the dangers of the cold water temperatures
  which are currently only in the mid 40s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. According to the US
  Coast Guard, when the water temperatures are below 50 degrees,
  the chance of immediate incapacitation due to cold shock is
  extremely high. Anyone on boats or paddlecraft should use 
  extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$
3 follow-up statements
946 
WHUS41 KGYX 060704
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
304 AM EDT Sat May 6 2023

MEZ023>028-NHZ014-061600-
/O.CON.KGYX.BH.S.0002.230506T1200Z-230507T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
304 AM EDT Sat May 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Warm air temperatures in the lower 70s may cause people
  to underestimate the dangers of the cold water temperatures 
  which are currently only in the mid 40s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. According to the US
  Coast Guard, when the water temperatures are below 50 degrees,
  the chance of immediate incapacitation due to cold shock is
  extremely high. Anyone on boats or paddlecraft should use 
  extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$

Legro
281 
WHUS41 KGYX 061428
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
1028 AM EDT Sat May 6 2023

MEZ023>028-NHZ014-062230-
/O.CON.KGYX.BH.S.0002.000000T0000Z-230507T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
1028 AM EDT Sat May 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Warm air temperatures in the lower 70s may cause people 
  to underestimate the dangers of the cold water temperatures 
  which are currently only in the mid 40s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. According to the 
  US Coast Guard, when the water temperatures are below 50 
  degrees, the chance of immediate incapacitation due to cold 
  shock is extremely high. Anyone on boats or paddlecraft should 
  use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$

MSC
799 
WHUS41 KGYX 061843
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
243 PM EDT Sat May 6 2023

MEZ023>028-NHZ014-070000-
/O.CON.KGYX.BH.S.0002.000000T0000Z-230507T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
243 PM EDT Sat May 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Warm air temperatures in the lower 70s may cause people 
  to underestimate the dangers of the cold water temperatures 
  which are currently only in the mid 40s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. According to the 
  US Coast Guard, when the water temperatures are below 50 
  degrees, the chance of immediate incapacitation due to cold 
  shock is extremely high. Anyone on boats or paddlecraft should 
  use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 5, 1:12 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 5, 1:12 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Gray ME
112 PM EDT Fri May 5 2023

.SYNOPSIS...
The region remains stuck in the cool and moist northeast flow on
the northern side of low pressure that ever so slowly is
drifting out to sea. The good news is that a few more breaks in
cloud cover are expected today and afternoon showers will mostly
be confined to New Hampshire as we begin to clear out. The
weekend will see temperatures climb back into the 60s to near 70
in places. In fact much of next week also looks to be in the 60s
along with low chances for rain.

&&

.NEAR TERM /TODAY/...
115 PM Update... Quick update to address observed trends, mainly
for PoP with shower activity getting going over Grafton Co.

955 AM Update...Performed a refresh of the forecast through
today, focusing on wind, temperature, and sky trends. Overall
though just some minor tweaks. At this hour... the morning's
stratus and other lower clouds continue to mix out with a
cumulus field forming in ins place, most pronounced over New
Hampshire... where scattered rain showers are expected to form
later this morning.

650 AM Update...Light rain hanging on a bit longer than prev
forecast across NH this morning. The bulk of this moisture is
backing up into the foothills and lakes region, which will
likely fall as drizzle or light showers for a couple more hours.
Across central Maine, clearing is taking place and have
adjusted the sky condition forecast here to account for briefly
sunny conditions before mixing brings back some cu for the day.

With frost/freeze program beginning May 1 for the coastal
zones, worth noting we could see a few locations reach the mid
or lower 30s tonight in these areas. At this time, temps this
low only last for an hour or two, and don't think it warrants
frost formation for now. That said, should winds become calm
with mostly clear skies in the evening, temps could cool more
rapidly.

Previous Discussion...
Very light rain showers will continue to move through southern
Maine and central/southern New Hampshire this morning. Very
little of this will be measurable, just enough to keep the
ground damp through the morning hours.

Remaining forcing and mid level moisture will be enough across
NH this afternoon to set off a couple more isolated/scattered
rain showers. Can see lower chances crossing over the Maine
border, but overall amounts should be light unless you happen to
fall right under a downpour.

Believe there may be a partly sunny break this morning to the
area before clouds redevelop amid daytime heating/mixing. This
could spoil the day with a altostratus deck and slightly cooler
temps...but would expect some breaks in clouds. The lack of much
flow will allow a seabreeze to develop my mid to late afternoon,
although don't expect much propagation inland.

For hydrology...Rivers continue a downward trend. There remain
some stems that are running high and fast. With little
additional rain to add to the system through the weekend, expect
continued controlled decrease.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
With the loss of diurnal heating, clouds should dissipate
through the evening allowing a mostly clear night.

Have trended temps down, and added patchy fog to the valleys
given all the ground moisture and high rivers in the region. The
relatively still night and ground moisture may promote areas of
fog outside of valley locations as well, but will let day crew
assess expanding this.

Less moisture in the low levels will be available on Saturday,
bringing a pleasant, warm spring day. A very welcome break from
the dreary landscape that was the past week. Clouds should be
more scattered, allowing plenty of sun. Still, can't rule out a
very isolated shower amid a weak wave in the mid levels. These
may be confined NW of the mountains...where downwind locations
dry further.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Overview: Surface high pressure in control to start the period.
Early next week heights will fall from the northeast briefly for
a cool down before a warmer pattern sets up.

Impacts: Long stretch of dry weather will allow area river
levels to continue falling.

Forecast Details: High pressure will be nosing into the area
from the northwest to start the period. Despite its northern
latitude temps will be on the mild side. This is especially true
given our prolonged period of onshore flow and clouds/rain. This
will hold until early next week...when an upper low drops out of
Labrador and lowers heights from northeast to southwest. At this
time it looks to be mainly dry. However under the fringes of the
cold pool aloft a diurnal Cu cycle is anticipated. Temps will
be pretty typical for this time of year...but cooler than what
we will see this weekend. A stray shower or two could sneak into
the area...but the chances are not high enough to include in
the forecast at this time. A better threat of precip will come
from the west...as convection rounds the central CONUS ridging
each day. By midweek either a decaying area of showers/storms or
a wave associated with the previous day convection will work
towards the Northeast. Depending on how far south the Labrador
upper low gets this activity could be shunted south of the
forecast area entirely.

Beyond midweek...upper ridging and warming temps work back into
the local area.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
Short Term...Mainly MVFR this morning, improving to VFR towards
noon local. --SHRA moves south through ME terminals and then NH
terminals this morning. -SHRA redevelop over mainly NH terminals
this afternoon. Skies become mostly SKC this evening and
overnight with light winds. Will see fog develop in valley
locations in vicinity of KLEB, KCON, KHIE, and potentially KAUG.

VFR Saturday, with NW winds around 20 kt.

Long Term...Widespread VFR conditions expected thru midweek.
Winds will generally be offshore...but afternoon sea breezes
will become more likely early next week.

&&

.MARINE...
Short Term...SCA conditions are expected to end early this
morning, but some 5 ft waves may continue approaching the 25 nm
boundary and south towards waters off the coast of MA.

Long Term...Winds and seas expected to remain below SCA
thresholds thru the extended.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ154.

&&

UPDATE...Casey
NEAR/SHORT TERM...Cornwell
LONG TERM...Legro
Hazardous weather outlook, May 5, 3:50 AM EDT, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
350 AM EDT Fri May 5 2023

MEZ007>009-012>014-018>028-033-NHZ001>015-060800-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
350 AM EDT Fri May 5 2023

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-060800-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
350 AM EDT Fri May 5 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:54 AM EDTAreal Flood AdvisoryGYXCumberland, York13 hr

Nearby

Beach Hazards Statements in Maine, 2023Beach Hazards Statements in New Hampshire, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.